North Dakota, 2025

Damaging Wind in North Dakota, September 15, 2025

September 15, 2025 · NWS BIS · 4 events in 2 counties and zones

Funnel clouds developed in Ward County near Minot in the afternoon hours as a low pressure system moved through northern North Dakota. Later in the evening thunderstorms moved into southwest North Dakota ahead of a short-wave trough ejecting ahead of an upper level low pressure system over southern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Funnel clouds developed in Ward County near Minot in the afternoon hours as a low pressure system moved through northern North Dakota. Later in the evening thunderstorms moved into southwest North Dakota ahead of a short-wave trough ejecting ahead of an upper level low pressure system over southern Montana. One storm became severe producing 60 mph wind gusts northeast of Bucyrus in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 15, 1:17 PM CST, 1 hour 43 minutes earlier. Its key messages:

  • Showers and isolated thunderstorms continue today, lifting north into Canada this evening.
  • On and off low to medium chances for showers and isolated thunderstorms remain in the forecast through the workweek.
  • Seasonable temperatures are expected this week, with the first half being warmer than the second half.
Area forecast discussion, Sep 15, 1:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
217 PM CDT Mon Sep 15 2025

.KEY MESSAGES...

- Showers and isolated thunderstorms continue today, lifting
  north into Canada this evening.

- On and off low to medium chances for showers and isolated
  thunderstorms remain in the forecast through the workweek.

- Seasonable temperatures are expected this week, with the
  first half being warmer than the second half.

&&

.DISCUSSION...
Issued at 217 PM CDT Mon Sep 15 2025

Surface low pressure currently centered over northern ND will
continue to gradually lift northward through the day and into
tonight. As a result, ongoing scattered showers, along with
isolated thunderstorms, will mostly end later this afternoon or
during the evening hours. However, weak shortwave energy and
surface frontal boundary may bring additional showers and a few
thunderstorms to the southwest or south central this evening and
into the overnight hours. RAP model data does suggest elevated
instability and adequate shear near the ND/SD border early this
evening. Therefore, while severe weather is generally not
anticipated, a strong storm or two is not out of the question,
with a greater than zero chance for a severe storm to develop.

Additional shortwave energy Tuesday could bring shower and
thunderstorm activity mainly to southern parts of the state. After
which, models are in fair agreement that upper low pressure will
churn over the Central and Northern Plains to finish out the week.
This may result in off and on chances for showers and isolated
thunderstorms during the latter half of the week.

Other than shower and thunderstorm chances, patchy fog may develop
tonight. Overall, it's not the most favorable set-up for fog since
cloud cover may linger and soundings suggest a very shallow
saturated layer. However, with light winds and all the recent
rain, it seems likely that at least some patchy fog will
develop. Though with the aforementioned shallow saturated
layer, it shallow field fog is favored to be the most prevalent
form.

Seasonable temperatures are on tap for this week with near
average to slightly above average high temperatures this
afternoon and Tuesday. After which, a cooling trend is on tap to
finish out the workweek with highs mostly in the 60s Thursday
and Friday. A slight warming trend is then favored this weekend
and potentially into early next week, though NBM temperature
spreads remain quite high for early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1256 PM CDT Mon Sep 15 2025

Scattered showers persist over north central and parts of
northwestern ND. An occasional lightning strike has been
observed as well. Additional isolated showers are also present
in eastern parts of the state. This round of showers and
isolated thunderstorms should lift into canada through the
afternoon and into the early evening. However, additional
showers, along with an occasional rumble of thunder, is possible
tonight especially in the southwest.

In addition to showers and thunderstorms, MVFR/IFR ceilings are
present in northern and eastern parts of the state, while patchy
fog is present in the northwest. Both ceilings and visibility
should improve through the afternoon. However, patchy fog may
redevelop tonight and into Tuesday morning over parts of
northwestern and central ND. At this time, any fog that develops
seems most likely to be shallow field fog. Therefore, only
added VCFG to KBIS at this time. That said, with light winds and
recent rains, it's not out of the question that fog becomes
deeper and more widespread than initially anticipated.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Telken
AVIATION...Telken
Hazardous weather outlook, Sep 15, 1:18 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
218 PM CDT Mon Sep 15 2025

NDZ031>034-040>045-161930-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
218 PM CDT Mon Sep 15 2025 /118 PM MDT Mon Sep 15 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this evening. Severe weather
is not anticipated, though a strong storm or two is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-035>037-161930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-
218 PM CDT Mon Sep 15 2025 /118 PM MDT Mon Sep 15 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible today. Severe weather is not
anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ046>048-050-051-161930-
Emmons-Logan-La Moure-McIntosh-Dickey-
218 PM CDT Mon Sep 15 2025

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

In the hours before

Local storm report, Sep 15, 9:17 AM CST, 5 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1017 AM CDT Mon Sep 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     Rain             3 SSE Bismarck          46.77N 100.76W
09/15/2025  M2.62 Inch       Burleigh           ND   CO-OP Observer

            CO-OP Observer station BRKN8 Bismarck 3 SSE.

&&

MEJ
Local storm report, Sep 15, 9:18 AM CST, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1018 AM CDT Mon Sep 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     Rain             6 SSE Hazen             47.21N 101.57W
09/15/2025  M1.44 Inch       Oliver             ND   Cocorahs

            Cocorahs station ND-OL-3 Hazen 6.5 SSE.

&&

MEJ
Local storm report, Sep 15, 9:51 AM CST, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1051 AM CDT Mon Sep 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     Rain             6 NE Saint Anthony      46.68N 100.83W
09/15/2025  M2.25 Inch       Morton             ND   Trained Spotter

            24 hour rain total.

&&

MEJ
Local storm report, Sep 15, 11:12 AM CST, 3 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1212 PM CDT Mon Sep 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Rain             7 S Granville           48.17N 100.84W
09/15/2025  M2.00 Inch       McHenry            ND   Public

            Total rainfall since Saturday. Public report
            relayed by broadcast media.

&&

CJS

The radar

The Minot AFB radar (KMBX), 25 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Ward

When
September 15, 3:00 PM CST to 3:03 PM CST
Where
Ward County, 1.15 mi NE of Surrey
Reported by
Public
Coordinates
48.240, -101.110

Funnel Cloud, Ward

When
September 15, 3:06 PM CST to 3:09 PM CST
Where
Ward County, 3.82 mi WSW of (Mib)minot Afb
Reported by
Public
Coordinates
48.400, -101.440

Funnel Cloud, Ward

When
September 15, 3:21 PM CST to 3:23 PM CST
Where
Ward County, 1.66 mi SSW of (Mot)minot Intl Arpt
Reported by
Public
Coordinates
48.250, -101.300

Thunderstorm Wind, Adams

When
September 15, 7:30 PM MST to 7:33 PM MST
Where
Adams County, 6.3 mi ENE of Bucyrus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.120, -102.670

Thunderstorm wind gusts were estimated by a trained spotter.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294375, 1294376, 1294377, 1294378.